Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 21, NWS Amarillo, TX

April 25, 2009Collingsworth County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Apr 25, 2009, 6:39 PM CDT for Collingsworth County, Texas. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 25, 2009, 6:39 PM CDT (23:39 UTC)
Expired
Apr 25, 2009, 7:02 PM CDT
In force
23 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

County Collingsworth County, TX

The radar

The Altus AFB radar (KFDR), 115 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 25, 6:40 PM CDTHAIL 0.887 Se Wellington, TXPUBLIC REPORTED NICKEL SIZE HAIL THAT HAS JUST ENDED.
Apr 25, 6:45 PM CDTHAIL 17 Ese Wellington, TXPUBLIC REPORTED HAIL STONES BETWEEN A NICKEL AND QUARTER SIZE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 25, 3:36 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2009-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2009-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2592 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KAMA 252339
SVRAMA
TXC087-260045-
/O.NEW.KAMA.SV.W.0021.090425T2339Z-090426T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
639 PM CDT SAT APR 25 2009

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN COLLINGSWORTH COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 745 PM CDT

* AT 639 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES NORTHWEST OF DODSON...OR ABOUT 7 MILES
  SOUTHEAST OF WELLINGTON...MOVING NORTH AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DODSON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCED WARNING. IF A TORNADO IS SPOTTED...ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3474 10001 3474 10025 3518 10009 3518 9999
      3479 9999
TIME...MOT...LOC 2339Z 200DEG 30KT 3480 10011

$$

KJS
2 follow-up statements
000 
WWUS54 KAMA 252358
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
658 PM CDT SAT APR 25 2009

TXC087-260045-
/O.CON.KAMA.SV.W.0021.000000T0000Z-090426T0045Z/
COLLINGSWORTH TX-
658 PM CDT SAT APR 25 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR EASTERN COLLINGSWORTH COUNTY...

AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 11 MILES NORTH OF DODSON...OR  ABOUT 10 MILES NORTHEAST OF
WELLINGTON...MOVING NORTH AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DODSON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SATURDAY EVENING
FOR CENTRAL TEXAS.

&&

LAT...LON 3474 10001 3474 10025 3518 10009 3518 9999
      3479 9999
TIME...MOT...LOC 2359Z 200DEG 30KT 3496 10004

$$

KJS
000 
WWUS54 KAMA 260002
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
702 PM CDT SAT APR 25 2009

TXC087-260010-
/O.CAN.KAMA.SV.W.0021.000000T0000Z-090426T0045Z/
COLLINGSWORTH TX-
702 PM CDT SAT APR 25 2009

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN COLLINGSWORTH COUNTY
IS CANCELLED...

AT 702 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE SEVERE THUNDERSTORM HAD MOVED OUT OF SOUTHEASTERN 
COLLINGSWORTH COUNTY AND INTO SOUTHWESTERN OKLAHOMA. THEREFORE...THE 
SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COLLINGSWORTH HAS BEEN 
CANCELLED.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SATURDAY EVENING
FOR CENTRAL TEXAS.

LAT...LON 3474 10001 3474 10025 3518 10009 3518 9999
      3479 9999
TIME...MOT...LOC 0000Z 200DEG 30KT 3496 10004

$$

KJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 6:06 PM CDT, 33 minutes earlier.

Area forecast discussion, Apr 25, 6:06 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
606 PM CDT SAT APR 25 2009

.AVIATION...
WARM FRONT WILL MOVE NORTH OF THE AMA TAF SITE BY THE TIME THIS
FORECAST GOES INTO EFFECT. THEREFORE...SOUTHERLY WINDS IN THE 15
TO 20 KNOT RANGE CAN BE EXPECTED THROUGH THE NIGHT. SOUTHERLY WINDS
SHOULD RETURN TO DHT BY MID EVENING AND THEN TO GUY AROUND MIDNIGHT
AS A NEW DRYLINE DEVELOPS ALONG THE NEW MEXICO STATE LINE. LOW CLOUDS
AND FOG WILL BE POSSIBLE...BUT THINK THEY WILL STAY TO THE EAST OF
THE TAF SITES. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE
DRYLINE SUNDAY AFTERNOON JUST TO THE EAST OF THE GUY AND AMA TAF
SITES.

&&

.PREV DISCUSSION... /ISSUED 259 PM CDT SAT APR 25 2009/

DISCUSSION...
COLD FRONT HAS STALLED ALONG A LINE FROM ADRIAN TO LAKE TANGLEWOOD TO
CLAUDE TO MCLEAN TO ALLISON. A DRYLINE EXTENDS TO THE SOUTH OF THE
COLD FRONT ALONG THE ARMSTRONG AND DONLEY COUNTY LINE. THUNDERSTORMS
ARE EXPECTED TO DEVELOP ALONG THE TRIPLE POINT NEAR GROOM BY LATE
THIS AFTERNOON. STORMS WILL LIKELY BECOME SEVERE ACROSS THE SOUTHEAST
TEXAS PANHANDLE AS THEY MOVE NORTHEAST. TEMPERATURES IN THE 80S WITH
DEW POINTS IN THE LOWER 60S ALONG WITH INCREASING SHEAR ALOFT AND
COOLER AIR MOVING ALOFT SHOULD HELP SOME STORMS TO BECOME SUPER CELLS
WITH A CHANCE OF A TORNADO OR TWO.

THE COLD FRONT IS EXPECTED TO DISSIPATE OVERNIGHT AND A NEW DRYLINE
IS EXPECTED TO DEVELOP NORTH TO SOUTH ACROSS THE WESTERN CWA BY
SUNRISE ON SUNDAY. SOME FOG WILL BE POSSIBLE ACROSS THE EASTERN
CWA OVERNIGHT GIVEN THE STRONG MOISTURE ADVECTION. THE DRYLINE IS
EXPECTED TO MOVE TO ALONG A LINE FROM GUYMON TO AMARILLO BY SUNDAY
AFTERNOON. MORE STRONG TO SEVERE STORMS ARE EXPECTED ON SUNDAY ALONG
AND EAST OF THE DRYLINE AS EVEN STRONGER SHEAR INTERACTS WITH
ABUNDANT LOW LEVEL MOISTURE AND PLENTY OF INSTABILITY. THE ONLY FLY
IN THE OINTMENT WOULD BE THE POSSIBILITY OF WIDESPREAD LOW CLOUDS
AND FOG TO THE EAST OF THE DRYLINE. BUT THINK THE DYNAMICS IN
ASSOCIATION WITH A SHORT WAVE TROUGH EJECTING OUT OF TH SOUTHERN
ROCKIES WILL BE ENOUGH TO OVERCOME THE POSSIBLE LACK OF SURFACE
HEATING.

THE COLD FRONT WILL THEN SURGE SOUTHWARD ACROSS THE PANHANDLES
SUNDAY NIGHT BEHIND THE EJECTING SHORT WAVE TROUGH.

THE UPPER PATTERN THROUGH NEXT WEEK WILL BE DOMINATED BY A LARGE
TROUGH OVER THE NORTHWEST U.S. AND A FLAT RIDGE OVER THE EASTERN U.S.
THE FLOW ALOFT OVER THE PANHANDLES WILL BE FROM THE SOUTHWEST AND
THIS WILL KEEP DAILY DRYLINE THUNDERSTORM ACTIVITY GOING THROUGH AT
LEAST WEDNESDAY NIGHT. THE MODELS REALLY START TO DIVERGE BEYOND
WEDNESDAY ON HOW QUICKLY TO BREAK DOWN THE WESTERN U.S. TROUGH. FOR
NOW HAVE GONE WITH A DRY FORECAST BEYOND WEDNESDAY NIGHT...BUT
CERTAINLY WOULD NOT BE SURPRISED TO SEE OUR CHANCE OF RAIN CONTINUE
THROUGH THE END OF THE WEEK.

FIRE WEATHER...
FIRE WEATHER CONDITIONS MAY BE ELEVATED ACROSS THE WESTERN
OKLAHOMA AND TEXAS PANHANDLES ON SUNDAY BEHIND A DRYLINE.
LOWEST RELATIVE HUMIDITIES WILL GET DOWN BELOW 15 PERCENT AND
WINDS WILL BE IN THE 10 TO 20 MPH RANGE. A COLD FRONT WILL
MOVE SOUTH ACROSS THE PANHANDLES ON SUNDAY NIGHT WHICH WILL
USER IN HIGHER RELATIVE HUMIDITIES.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

15/14
Hazardous weather outlook, Apr 25, 3:52 PM CDT, 2 hours 47 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
352 PM CDT SAT APR 25 2009

OKZ001>003-TXZ001>020-261100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
352 PM CDT SAT APR 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A TORNADO WATCH IS IN EFFECT FOR THE FAR EASTERN TEXAS PANHANDLE
UNTIL 11 PM CDT. THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE
EASTERN PANHANDLES THIS AFTERNOON AND EVENING. SEVERE STORMS WILL BE
POSSIBLE IN THE SOUTHEASTERN TEXAS PANHANDLE WITH LARGE HAIL AND
DAMAGING WINDS BEING THE MAIN THREATS. NEAR AND ALONG THE DRYLINE AND
COLD FRONT A FEW TORNADOES MAY ALSO BE POSSIBLE.

ACROSS THE SOUTHWESTERN TEXAS PANHANDLE BEHIND THE DRYLINE...BREEZY
WINDS COMBINED WITH RELATIVE HUMIDITY VALUES BELOW 20 PERCENT
WILL RESULT IN ELEVATED FIRE WEATHER CONCERNS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE IN THE CENTRAL AND EASTERN SUNDAY.
STORMS ARE ALSO POSSIBLE ACROSS THE REGION MONDAY THROUGH WEDNESDAY.
SOME OF THESE STORMS MAY SEVERE WITH LARGE HAIL AND DAMAGING WINDS
BEING THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD CONTINUE TO
MONITOR THE LATEST FORECAST AND BE READY FOR POSSIBLE ACTIVATION
SATURDAY AND SUNDAY.

SJOHNSON

In the hours before

Special weather statement, Apr 25, 5:29 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
529 PM CDT SAT APR 25 2009

TXZ010-015-252300-
HEMPHILL TX-WHEELER TX-
529 PM CDT SAT APR 25 2009

...STRONG THUNDERSTORM IN SOUTHEASTERN HEMPHILL AND NORTHEASTERN
WHEELER COUNTIES...

AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF ALLISON MOVING EAST AT 25
MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN SOUTHEASTERN HEMPHILL AND NORTHEASTERN WHEELER COUNTIES
SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS
AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

TAKE SHELTER UNTIL THE STORM HAS PASSED.
Local storm report, Apr 25, 5:47 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
547 PM CDT SAT APR 25 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             15 S LAKE MARVIN        35.68N 100.17W
04/25/2009  E1.75 INCH       HEMPHILL           TX   BROADCAST MEDIA

            HAIL IS ONGOING.

&&

EVENT NUMBER AMA01299

BROST
Local storm report, Apr 25, 5:53 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
553 PM CDT SAT APR 25 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             16 SSE LAKE MARVIN      35.68N 100.06W
04/25/2009  E2.00 INCH       HEMPHILL           TX   BROADCAST MEDIA

&&

EVENT NUMBER AMA01300

BROST
Local storm report, Apr 25, 6:06 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
606 PM CDT SAT APR 25 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             7 WNW GAGEBY            35.66N 100.45W
04/25/2009  M1.00 INCH       HEMPHILL           TX   CO-OP OBSERVER

&&

EVENT NUMBER AMA01301

TAS
Special weather statement, Apr 25, 6:23 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
623 PM CDT SAT APR 25 2009

TXZ020-260015-
COLLINGSWORTH TX-
623 PM CDT SAT APR 25 2009

...STRONG THUNDERSTORM IN SOUTHEASTERN COLLINGSWORTH COUNTY...

AT 623 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTHWEST OF DODSON MOVING NORTHEAST AT
35 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN SOUTHEASTERN COLLINGSWORTH COUNTY SHOULD MONITOR THE
WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
Special weather statement, Apr 25, 6:27 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
627 PM CDT SAT APR 25 2009

TXZ005-010-260030-
HEMPHILL TX-LIPSCOMB TX-
627 PM CDT SAT APR 25 2009

...STRONG THUNDERSTORM IN CENTRAL HEMPHILL AND LIPSCOMB COUNTIES...

AT 628 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTH OF CANADIAN MOVING NORTH AT 35 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN CENTRAL HEMPHILL AND LIPSCOMB COUNTIES...INCLUDING THE
CITIES OF CANADIAN AND LIPSCOMB...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 4:28 PM CDTSevere Thunderstorm WarningAMAGray, Hemphill, Roberts, Wheeler62 min
Apr 25, 5:46 PM CDTSevere Thunderstorm WarningAMAHemphill, Wheeler29 min
Apr 25, 6:45 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb25 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.